Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: Addendum:Serzone still available after pulling HappyGirl

Posted by Tony P on May 25, 2004, at 9:18:02

In reply to Re: Addendum:Serzone still available after pulling, posted by HappyGirl on May 23, 2004, at 8:53:51

> Hi:
> In that case of 'discontinuation' of Nefadozone, I have 'back-up' plan to dosage *Up* Wellbutrin SR, from 100 mg. to 250 mg. and along with as substitute for 'Serzone,' 'Trazodone.'
> [snipped...]
> Hence, I do not need to worry about this 'hyper,' ... taking off this drug, ... however it's all because of 'citizen consumer group's interference' that causes a terrible havoc to some of Serzone takers who are otherwise 'not' able to take any of ADs.
>
> Luckily, in my case, other form of AD such as WB or similar meds. to get by. I am truly sorry to read/hear of this 'devasting news' taking Serzone off the market.
> H.G.
>
---------------
Serzone was for many years the perfect A/D for me: SSRI's were all wrong, Remeron was intolerable and Wellbutrin at usual dose (300 mg/day) was nearly disastrous. When I added Serzone to my Wellbutrin, hoping to calm the WB side efects, it was even worse - I got Serotonin Syndrome or maybe NE overload, extreme anxiety and low fever -- I stayed up all night posting on Psycho-babble to stay sane! Trazadone is very similar chemically to Serzone but much less effective as an A/D by all accounts, and I would worry that it might give you a similar bad reaction with Wellbutrin, although I know some people are OK with the combo.

I was however later able to combine fairly high doses of Serzone (400-500 mg/day) with a low dose of Wellbutrin (100 mg/day or less); maybe starting the Serzone before the Wellbutrin worked, where the other way around didn't. Again, same caution may apply to Trazadone, but as usual YMMV.

But don't count on Trazadone staying available for ever -- for me, with a borderline liver, it caused far worse liver problems than Serzone (which didn't cause any). I'm surprised they didn't drop them both.

Tony P.

*** RANT FOLLOWS (skip if you have high blood pressure ;-)

I was very angry that Serzone got so completely pulled (even though it was OK personally as my pdoc had already decided to switch me to Lamictal). There is absolutely nothing on the market, even Trazadone, with the same benefit profile and low side effects as Serzone. Why couldn't they just put a warning on it and leave it to the MDs to do their job and evaluate their patients individually? If aspirin were being evaluated by the FDA today, it would probably be rejected because of the number of ulcers it causes! And Tylenol can cause serious, even fatal, liver damage in doses as low as 6 extra-strength a day when combined with regular/heavy drinking. It's safe up to a fair bit higher dosage without alcohol but it's a threshhold effect - one or two pills over the limit and your liver is in BIG trouble. Tylenol's still around, in fact it's in more OTC remedies every day it seems.

Yes, I am sure that it's the company lawyers and their fear of advocacy groups and group lawsuits that is driving some of these drug withdrawals, rather than medical prudence.

Another case in point a few years ago was the decongestant phenylpropanolamine, mainly used in Dimetapp in combination with another decongestant and an antihistamine. Dimetapp had been around for decades with no problems, then it was pulled because a handful of young women who were also taking large doses of diet pills had strokes. I don't mean to minimize the seriousness of the stroke problem, but I am sure the diet pills or the combination were the real culprit -- significantly, many of the diet pills have now been pulled, justifiably IMHO, or are not readily available.

Anyway, in Canada at least, Dimetapp disappeared for about two years -- and again there was no real substitute! It was the only decongestant I could take, everything else had pseudoephedrine in it, which gives me the shakes and keeps me from sleeping if I take it after 6 PM.

When Dimetapp finally reappeared, it was at half the antihistamine dose with half the phenylephrine decongestant and no phenylpropanolamine, i.e. 1/4 the decongestant content -- AND for the same price - great marketing ploy! Moreover, the tablets are only available in combo with Tylenol, which I need like a hole in my liver, and the "daytime" formula contains - guess what - pseudoephedrine. Luckily they have now come out with an "extra strength" liquid form with phenylephrine which brings it up almost to its original strength. Expensive, but I keep it around for the times when my one-a-day new-style antihistamine isn't enough.

When I'm feeling sufficiently paranoid, it seems that everything I've used for years and that works best for me disappears from the market, from medications to candies to shampoo! And now I can't even find an "unscented" deodorant that is actually scent-free....

END OF RANT (apologies to Dr. Bob if this should have gone to P-B Social).

Tony P.


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Tony P thread:348860
URL: http://www.dr-bob.org/babble/20040521/msgs/350395.html